Alert archive / North Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 49, NWS Bismarck, ND

June 20, 2001LaMoure County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jun 20, 2001, 4:02 PM CDT for LaMoure County, North Dakota. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 20, 2001, 4:02 PM CDT (21:02 UTC)
Expired
Jun 20, 2001, 4:45 PM CDT
In force
43 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County LaMoure County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 124 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 4:20 PM CDTHail 0.88Marion, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.0 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1982 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 202102
SVRBIS
NDC045-202145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
402 PM CDT WED JUN 20 2001

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 445 PM CDT

* AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM OVER NORTHEAST LAMOURE COUNTY ABOUT 26 MILES 
SOUTHEAST OF JAMESTOWN...MOVING EAST AT 20 MPH.

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BISMARCK.

LAT...LON 4664 9839 4656 9825 4649 9805 4663 9805

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:00 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 20, 3:00 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 PM CDT WED JUN 20 2001

SIMILAR TO THE PAST TWO DAYS...SATELLITE SHOWS CONVECTIVE CLOUDS
ACROSS WESTERN AND CENTRAL NORTH DAKOTA EXTENDING NORTH AND WEST
INTO MONTANA AND SASKATCHEWAN DUE TO AN UPPER LEVEL TROUGH OVER THE
AREA.  STILL THE APPROACHING UPPER LEVEL RIDGE IS EVIDENT BY THE
GRADUAL SUPPRESSION OF CU TO THE WEST.  WILL GO WITH SCATTERED
SHOWERS AND THUNDERSTORMS AGAIN THIS EVENING...WITH A RAPID END TO
CONVECTION WITH THE APPROACH OF SUNSET AND THE END OF SOLAR HEATING.
OVER THE NEXT TWO DAYS STRONG RIDGING SHOULD SUPPRESS ANY CONVECTION
WHILE PUSHING THE DAYTIME TEMPS UP ABOVE NORMAL.  SATURDAY SHOULD BE
THE LAST WARM DAY AS THE UPPER LEVEL RIDGE BEGINS TO TILT EAST.
WITH MOIST SOUTHEAST FLOW AT THE SURFACE AND THE USUAL LEE SIDE
TROUGH DEVELOPING IN MONTANA EXPECT TO SEE CONVECTION LATE SATURDAY
AND SUNDAY...TRENDING TOWARD COOLER WTEMPS BY MIDWEEK AS ANOTHER
TROUGH MOVES INTO THE NORTHERN PLAINS.

.BIS...NONE.

TSW

In the hours before

Local storm report, Jun 20, 1:40 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
140 PM CDT WED JUN 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0130 PM    2 W ORRIN                 ND   TORNADO
06/20/01   PIERCE                         EVENT DURATION 1
                                          MINUTE. REPORTED BY
                                          PUBLIC.

NNNN
Local storm report, Jun 20, 2:41 PM CDT, 1 hour 21 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

241 PM CDT WED JUN 20 2001

TIME(CDT)  .....CITY LOCATION..... STATjE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0230 PM    5 E NEW TOWN              ND   .5 INCH HAIL

06/20/01   MOUNTRAIL

NNNN
Local storm report, Jun 20, 3:46 PM CDT, 16 minutes before
ZCZC BISLSRBIS ALL

TTAA00 KBIS DDHHMM

PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

346 PM CDT WED JUN 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0100 PM    RUGBY                     ND   FUNNEL CLOUD

06/20/01   PIERCE                         REPORTED BY PUBLIC.

NNNN
Local storm report, Jun 20, 3:50 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
350 PM CDT WED JUN 20 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    ELGIN                     ND   .25 INCH HAIL
06/20/01   GRANT                          REPORTED BY STORM
                                          SPOTTER.

0100 PM    RUGBY                     ND   FUNNEL CLOUD
06/20/01   PIERCE                         REPORTED BY PUBLIC.

0130 PM    2 W ORRIN                 ND   TORNADO
06/20/01   PIERCE                         EVENT DURATION 1
                                          MINUTE. REPORTED BY
                                          PUBLIC.

0230 PM    5 E NEW TOWN              ND   .5 INCH HAIL
06/20/01   MOUNTRAIL

0333 PM    MONTPELIER                ND   1.5 INCH HAIL
06/20/01   STUTSMAN                       REPORTED BY COOPERATIVE
                :                          OBSERVER.

0338 PM    JAMESTOWN                 ND   .5 INCH HAIL
06/20/01   STUTSMAN                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:30 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce60 min
Jun 20, 2:29 PM CDTSevere Thunderstorm WarningBISGrant, Sioux61 min
Jun 20, 3:33 PM CDTSevere Thunderstorm WarningBISStutsman12 min
Jun 20, 4:26 PM CDTSevere Thunderstorm WarningBISLogan64 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.